Discussions By Condition: I cannot get a diagnosis.

progressive muscular weakness

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: Anonymous
  • September 7, 2007
  • 11:45 AM

I am a female and now 41. At about 17 I was diagnosed with sporadic muscular dystrophy and at about 35, diagnosed with spinal muscular dystrophy. A gene test a few weeks ago proved this diagnosis negative. Amino acid tests showed zero arginine in my system which can apparently also show muscular dystrophy symptoms. I'm becoming weaker by the day and don't know who to consult regarding my symptoms. Is it possible that this may be some kind of cellular malfunction. What other diseases result in such progressive muscle wasting but are not nerve or muscle related from a genetic perspective or a nutritional perspective and am constantly tired.

Please help. I'm desperate.


1 – 3 Some kind of fit as result of high temperature
3 – 5 Winter tonsillitis (acute) / at some point fell and peanut slipped down the wrong path and had an “op” to rectify (gen anaesthetic – no recollection of this)
5 – 6 Father passed away – measles / very bad case of dandruff / std x-rays for TB. Anaemia.
8 – 9 Full body rash. Vaccines at some point – polio & 3 in 1 (measles, mumps, rubella?
11 Full body rash (caused by heat and nylon school clothing? – treated with cortisone cream
12 – 13 Flu injection – made me sick with flu
14 – 17 + Tryphasil (contraceptive) & amphetamines – o.t.c. weight loss tabs / muscle biopsy – general anaesthetic
15 – 17 When walking – heel of right foot would catch ankle of left foot and cause a sore. Went to Tygerberg Academic Hospital for tests – inconclusive. During high school years – 2 hrs sport Mon – Friday and 10 km walking per day
18 – 19 Grootte Schuur hospital – diagnosed sporadic distal myopathy – 6 months of prednisone – no benefits – nasty side effects.
30 By this stage could only walk some distance holding onto someone for support.
31 6 month trip to Madeira – during this time lost strength in shoulders and could no longer lift arms normally (stress of divorce!). Began using a manual wheelchair permanently on return to South Africa.
33 Trip to Thailand. Blood test to match USA DNA bank for muscular dystrophy – no match. Some kind of steroid injection for approx. 6 months – no benefit.
35 Pretoria academic hospital – tested with needles stuck in at various points – preliminary diagnosis – spinal muscular atrophy. Began using electric wheelchair
39 – 40 NES professional indicates constant problem with liver meridian but don’t take the drops at the moment as these cause even more fatigue. Can no longer get out of car without assistance. Eyesight went from -1.25 to – 2.50 – where eyesight had remained relatively constant at – 1.25 for past 20 years. Arm strength has also deteriorated substantially in past 18 – 24 months. Weak, tired, not sleeping well. Abnormal hair loss – now stabilised (2007) since taking amino supplements.
Amino test showed zero arginine in my system. One website I read it shows that a deficiency in arginine also can result in muscular dystrophy type symptoms.

Reply Flag this Discussion

2 Replies:

  • Myasthenia Gravis?
    Anonymous 42,789 Replies
    • September 7, 2007
    • 03:52 PM
    • 0
    Flag this Response
  • Thanks. But none of what I've experienced points to Myasthenia Gravis - including eye, facial, swallowing weakness / problems or the other "trademark" of becoming weaker from activity which improves during rest periods or stronger through the use of prednisone
    Anonymous 42,789 Replies
    • September 10, 2007
    • 06:53 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?